MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION (SW VERSION 1.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION (SW VERSION 1.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-01A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/15/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a k-wire was placed in the patient's spine in a different position than desired with navigation involved, although according to the surgeon: - the deviation of the k-wire was detected by the surgeon directly after placement and was successfully re-positioned at the very same surgery.- the final outcome of this surgery was successful as intended.- there were no negative effects to the patient due to the deviation, also not due to surgery/anesthesia prolong (of ca.20min).- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the surgeon, it can be concluded that the main root cause for the deviation of the k-wire placement by approximately 3mm and angulation of 10-12deg is a mechanically de-adjusted and de-calibrated, therefore no longer accurate, non-brainlab 3d c-arm used with automatic image registration to navigation.Apparently the resulting deviation of the navigation display was not recognized by the user with the required navigation accuracy verification of the registration, nor before the placement of the k-wire with the necessary accuracy verification throughout the procedure.Further contributing factors that can have added to the deviation, are: - a relative movement of the vertebra operated (l3) on in relation to the vertebra on which the navigation reference array was placed on (s1).There was also a fractured vertebra (l5) in between, and although the surgeon considered the connection as still rigid, forces applied to the bone during the surgery can lead to this relative vertebra movement that cannot be compensated for by the navigation software, causing a shift between the actual current patient anatomy and the navigation display of the (pre-placement) image dataset with the tracked instruments.- to a lesser extent, the usage of an improper combination of diameters of k-wire (1.8mm) and navigated drill guide (3.2mm).A k-wire with a diameter smaller than the diameter labelled on the brainlab navigated drill guide used, might deviate and angulate when protruding into the bone.This can result in deviations of k-wire placements from the trajectory directions displayed by the navigation for the drill guide.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.Additionally, meanwhile re-calibration of the affected c-arm was performed by the c-arm manufacturer representative, following that also correct calibration of this c-arm to the navigation was ensured by the brainlab representative.
 
Event or Problem Description
A minimally invasive surgery on the spine for fusion of lumbar vertebrae l3-l4 and ilium for fractured l5, with intended placement of 6 pedicle screws bilateral, was performed with the aid of the display by the brainlab navigation software spine&trauma 3d 1.0.During the procedure the surgeon: attached the navigation reference array on s1 with patient in prone position.Performed a fluoroscopy scan using an intra-operative c-arm with automatic registration of the current patient anatomy to the navigation.Used the navigated drill guide 3.2mm to guide the drilling of the pilot hole and insertion of the 1.8mm k-wire into l3 right side.Verified this first placement with a fluoro shot (x-ray) and determined that the k-wire deviated by ca.3mm and an angulation of ca.10-12deg from the intended position.Decided to abandon the use of navigation, and corrected the k-wire position under fluoroscopic guidance.Continued to place the remaining k-wires under fluoroscopic guidance, inserted the pedicle screws following the k-wire positions, and completed the surgery successfully.According to the surgeon: the deviation of the k-wire was detected by the surgeon directly after placement and was successfully re-positioned at the very same surgery.The final outcome of this surgery was successful as intended, with all pedicle screw positions correct.There were no negative effects to the patient due to the deviation, also not due to surgery/anesthesia prolong (of ca.20min).There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.

Brand Name
SPINE & TRAUMA 3D NAVIGATION (SW VERSION 1.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key9675729
Report Number8043933-2020-00009
Device Sequence Number17005606
Product Code OLO
UDI-Device Identifier04056481140328
UDI-Public04056481140328
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01A
Device Catalogue Number22268C
Device Lot NumberSW V. 1.0.1
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/15/2020
Initial Report FDA Received Date02/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;